Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Tucson, AZ

June 1, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 1, 2020, 5:01 PM MST for Pima County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2020, 5:01 PM MST (00:01 UTC)
Expired
Jun 1, 2020, 5:45 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:08 PM MSTTSTM WND DMG1 Ese Tucson, AZSEVERAL LARGE TREE LIMBS DOWNED ALONG GOLF LINKS BETWEEN SWAN AND CRAYCROFT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3896 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS55 KTWC 020001
SVRTWC
AZC019-020045-
/O.NEW.KTWC.SV.W.0003.200602T0001Z-200602T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
501 PM MST Mon Jun 1 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 545 PM MST.

* At 501 PM MST, a severe thunderstorm was located over Davis-Monthan
  Air Force Base, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail and heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Davis-Monthan Air Force Base, Tanque Verde, South Tucson,
  Tucson International Airport, Catalina Foothills, Summit and Rita
  Ranch.

This includes the following highways...
 Interstate 10 between mile markers 258 and 272.
 Interstate 19 between mile markers 61 and 63.
 Route 77 between mile markers 70 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3211 11074 3208 11082 3208 11097 3217 11099
      3229 11098 3228 11076
TIME...MOT...LOC 0001Z 177DEG 2KT 3219 11085 

HAIL...1.00IN
WIND...60MPH
 
$$

Cerniglia
2 follow-up statements
187 
WWUS55 KTWC 020023
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
523 PM MST Mon Jun 1 2020

AZC019-020045-
/O.CON.KTWC.SV.W.0003.000000T0000Z-200602T0045Z/
Pima-
523 PM MST Mon Jun 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 521 PM MST, a severe thunderstorm was located over Davis-Monthan 
Air Force Base, and is now drifting very slowly westward.  Wind 
gusts in excess of 50 mph have been recorded with this storm as 
well as heavy rain.  

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar and gauge indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, South Tucson,
Tucson International Airport, Catalina Foothills, Summit and Rita
Ranch.

This includes the following highways...
 Interstate 10 between mile markers 258 and 272.
 Interstate 19 between mile markers 61 and 63.
 Route 77 between mile markers 70 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3211 11074 3208 11082 3208 11097 3217 11099
      3229 11098 3228 11076
TIME...MOT...LOC 0021Z 177DEG 2KT 3220 11085 

HAIL...1.00IN
WIND...60MPH
 
$$

Cerniglia
416 
WWUS55 KTWC 020042
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
542 PM MST Mon Jun 1 2020

AZC019-020050-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-200602T0045Z/
Pima-
542 PM MST Mon Jun 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 545 PM MST...
        
The storm which prompted the warning is quickly weakening and has 
started to move west out of the area.  Therefore, the warning will 
be allowed to expire. However gusty winds are still possible with 
this thunderstorm as it continues to weaken and moves across the far 
western parts of the Tucson metro.   

LAT...LON 3211 11074 3208 11082 3208 11097 3217 11099
      3229 11098 3228 11076
TIME...MOT...LOC 0040Z 177DEG 2KT 3221 11085 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:07 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 1, 3:07 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
307 PM MST Mon Jun 1 2020

.SYNOPSIS...Temperatures remaining hotter than average most of
the week, with afternoon highs peaking again on Wednesday and
Thursday. We'll maintain enough moisture for showers and
thunderstorms especially this afternoon and evening, and again
Friday. A little drier with spottier chances otherwise.

&&

.DISCUSSION...A little less moisture this afternoon with even
weaker shear. Storms are showing less organization as a result
with some drying infiltrating in eastern areas. Once again expect
a strong diurnal trend with not much to talk about after 03Z.

As mentioned yesterday, the easterly impulse from northern Mexico
has lifted into west Texas and will fill a bit over the next 36
hours. The low off the northern Baja coast is losing most of it's
higher latitude support, so it should be satisfied right where
it's at over the next 72 hours or so. That gives plenty of room
for the high to amplify and reconsolidate nearly overhead once
again by mid week. Near record high temperatures with excessive
heat concerns Wednesday and especially Thursday. The moisture
field will weaken with little to no flow and strong subsidence
will limit additional convection.

A kicker system digging down from the Gulf of Alaska should push
the low off northern Baja back into play to end the week.
Ensembles and ensemble means tend to shear it into the front flank
of the new mean trough position across most of the west. A little
shear and a little upstream moisture as this happens should bring
a few thunderstorms back into the picture Friday (or Saturday if
this evolves a little slower than expected...as it often does in
these situations).

A quick look at ECMWF weeklies suggest height anomalies that would
continue to support a favorable early season monsoon pattern from
mid to late June. Western Mexico is still getting its act
together, so it would likely be relatively low grade monsoon
activity with that.

&&

.AVIATION...Valid through 03/00Z.
Isolated to scattered -TSRA/-SHRA thru 02/04z favoring an area from
Nogales to Kitt Peak to Oracle to KDUG, and in the White Mountains
northeast of KSAD. Otherwise, SKC-FEW clouds above 15k ft MSL west
of Kitt Peak, with SCT-BKN clouds at 10k-14k ft MSL from Kitt Peak
eastward. Brief wind gusts to 40 kts may occur due to TSRA outflows.
Outside of any TSRA outflows, SFC wind generally 12 kts or less and
variable in direction, with some gusts around 20 kts thru the early
evening hours due to strong surface heating. Isolated -TSRA/-SHRA
developing again aft 02/18Z, mainly along the International Border
between KOLS and KFHU and in the White Mountains. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening
thunderstorms are expected today, favoring an area from Oracle
southwest to Sells and southeast to Douglas, as well as in the White
Mountains. Storm chances decrease on Tuesday to mainly along the
International Border from Nogales to Sierra Vista and in the White
Mountains. The drying trend continues Wednesday and Thursday with
any storms limited to the White Mountains. Another uptick in
thunderstorm activity occurs on Friday, mainly northeast of Tucson.
Dry conditions are expected areawide this weekend through early next
week.

Gusty and erratic winds will occur at times due to thunderstorms
outflows, and potential fire starts due to lightning. Expect breezy
southwest 20-foot winds on Friday at 15-20 mph. Elevated 20-foot
winds continue across eastern areas this weekend. Otherwise, 20-foot
winds will mainly remain under 15 mph, with occasional afternoon
gusts due to strong surface heating.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Wednesday afternoon through Thursday
evening for AZZ501>507-509.

&&

Public...Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 1, 1:15 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
115 PM MST Mon Jun 1 2020

AZZ503-513-012045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
115 PM MST Mon Jun 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 145 PM MST...

At 115 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 14 miles northeast of Nogales, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport and Patagonia Lake
State Park.

LAT...LON 3140 11063 3138 11096 3157 11093 3154 11059
TIME...MOT...LOC 2015Z 090DEG 10KT 3147 11072

Zell
Special weather statement, Jun 1, 3:54 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST Mon Jun 1 2020

AZZ503-504-012330-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
354 PM MST Mon Jun 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
430 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm near
Sahuarita, west of I-19 moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sahuarita and Green Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 11102 3173 11119 3199 11118 3200 11095
TIME...MOT...LOC 2253Z 177DEG 11KT 3193 11109

Cerniglia
Special weather statement, Jun 1, 4:28 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
428 PM MST Mon Jun 1 2020

AZZ502-503-515-020000-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
428 PM MST Mon Jun 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM
MST...

At 425 PM MST, Doppler radar was tracking a group of strong
thunderstorms west of the Baboquivari mountains from the
International border north to Schuchk. The storms were moving very
slowly and generally north to northeast.

Winds in excess of 40 mph will be possible with this storm with
gusts over 35 mph already recorded.

Locations impacted include...
Sells, Topawa, San Miguel, San Isidro, Kitt Peak, Ali Chukson,
Vamori, Fresnal, Choulic, Newfield, Queens Well, Coldfields, Sasabe,
Cababi, Comobabi, South Comobabi, Sil Nakya, Santa Rosa Ranch,
Fresnal Canyon and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3161 11193 3227 11194 3226 11157 3148 11154
TIME...MOT...LOC 2325Z 179DEG 8KT 3186 11175

Cerniglia
Special weather statement, Jun 1, 4:57 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
457 PM MST Mon Jun 1 2020

AZZ504-020030-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
457 PM MST Mon Jun 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
530 PM MST...

At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
the southern portion of the Tucson metro area just northeast of
Davis Monthan AFB.  The storm was nearly stationary.

A period of rain, small hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
Flowing Wells, Tanque Verde, South Tucson, Catalina Foothills, Tucson
International Airport, Summit, Sabino Canyon Recreation Area, Saguaro
National Park East and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3208 11075 3204 11097 3217 11103 3235 11101
      3229 11072
TIME...MOT...LOC 2355Z 177DEG 2KT 3220 11086

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:21 PM MSTAreal Flood AdvisoryTWCPima84 min
Jun 1, 5:35 PM MSTAreal Flood AdvisoryTWCPima115 min
Jun 1, 5:40 PM MSTSpecial Weather StatementTWCPima50 min
Jun 1, 5:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jun 1, 6:39 PM MSTSpecial Weather StatementTWCPima51 min
Jun 2, 2:41 AM MSTExcessive Heat WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz4 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.